Alert archive / Oregon / Wind Advisories in 2017

Wind Advisory 1, NWS Portland, OR

January 3, 2017

NWS Portland, OR issued this wind advisory at Jan 3, 2017, 3:40 AM PST. It took effect at Jan 3, 2017, 6:00 PM PST. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2017, 3:40 AM PST (11:40 UTC)
In effect from
Jan 3, 2017, 6:00 PM PST
Expired
Jan 4, 2017, 4:00 PM PST
In force
22 hr
Issued by
NWS Portland, OR

The text

As transmitted.

347 
WWUS76 KPQR 031140
NPWPQR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
340 AM PST TUE JAN 3 2017


ORZ006-WAZ039-032300-
/O.NEW.KPQR.WI.Y.0001.170104T0200Z-170105T0000Z/
GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-
INCLUDING THE CITIES OF...HILLSBORO...PORTLAND...OREGON CITY...
GRESHAM...VANCOUVER...BATTLE GROUND...WASHOUGAL
340 AM PST TUE JAN 3 2017

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 4 PM PST
WEDNESDAY FOR THE GREATER PORTLAND AND VANCOUVER METRO AREAS...

THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 4 PM PST
WEDNESDAY.

* WINDS: EAST WINDS 15 TO 30 MPH WITH GUSTS 40 TO 50 MPH.

* TIMING: WINDS WILL INCREASE THIS EVENING...THEN DECREASE LATE
  WEDNESDAY. 

* LOCATIONS INCLUDE: HILLSBORO...PORTLAND...OREGON CITY... 
  GRESHAM...VANCOUVER...BATTLE GROUND...WASHOUGAL. 

* IMPACTS: TREE DAMAGE AND POWER DISRUPTIONS ARE POSSIBLE. THE
  WINDS WILL MAKE DRIVING DIFFICULT ON AREA BRIDGES...ESPECIALLY
  FOR TRUCKS AND OTHER HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 45 AND 57 MPH. WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

FOR ADDITIONAL WEATHER INFORMATION VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND
3 follow-up statements
355 
WWUS76 KPQR 032218
NPWPQR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
218 PM PST TUE JAN 3 2017

ORZ006-WAZ039-041300-
/O.CON.KPQR.WI.Y.0001.170104T0200Z-170105T0000Z/
GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-
INCLUDING THE CITIES OF...HILLSBORO...PORTLAND...OREGON CITY...
GRESHAM...VANCOUVER...BATTLE GROUND...WASHOUGAL
218 PM PST TUE JAN 3 2017

...WIND ADVISORY REMAINS IN EFFECT FOR THE GREATER PORTLAND AND
VANCOUVER METRO AREA FROM 6 PM THIS EVENING TO 4 PM PST
WEDNESDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 4 PM
PST WEDNESDAY. 

* WINDS: EAST WINDS INCREASING TO 25 TO 35 MPH WITH GUSTS TO 50
  MPH.

* TIMING: WINDS WILL INCREASE THIS EVENING...THEN DECREASE LATE 
  WEDNESDAY.

* LOCATIONS INCLUDE: HILLSBORO...PORTLAND...OREGON CITY...
  GRESHAM...VANCOUVER...BATTLE GROUND...WASHOUGAL 

* IMPACTS: TREE DAMAGE AND POWER DISRUPTIONS ARE POSSIBLE. THE 
  WINDS WILL MAKE DRIVING DIFFICULT ON AREA BRIDGES...
  ESPECIALLY FOR TRUCKS AND OTHER HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 45 AND 57 MPH. WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
170 
WWUS76 KPQR 041412
NPWPQR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
612 AM PST WED JAN 4 2017


ORZ006-WAZ039-050000-
/O.CON.KPQR.WI.Y.0001.000000T0000Z-170105T0000Z/
GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-
INCLUDING THE CITIES OF...HILLSBORO...PORTLAND...OREGON CITY...
GRESHAM...VANCOUVER...BATTLE GROUND...WASHOUGAL
612 AM PST WED JAN 4 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON FOR THE GREATER PORTLAND AND VANCOUVER METRO AREA ...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON.

* WINDS: EAST WINDS 25 TO 35 MPH WITH GUSTS TO 50 MPH.

* TIMING: WINDS WILL CONTINUE MUCH OF TODAY...DECREASING LATE THIS
  AFTERNOON.

* LOCATIONS INCLUDE: HILLSBORO...PORTLAND...OREGON CITY...
  GRESHAM...VANCOUVER...BATTLE GROUND...WASHOUGAL 

* IMPACTS: TREE DAMAGE AND POWER DISRUPTIONS ARE POSSIBLE. THE 
  WINDS WILL MAKE DRIVING DIFFICULT ON AREA BRIDGES... 
  ESPECIALLY FOR TRUCKS AND OTHER HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 45 AND 57 MPH. WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

FOR ADDITIONAL WEATHER INFORMATION VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND
690 
WWUS76 KPQR 042339
NPWPQR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
339 PM PST WED JAN 4 2017


ORZ006-WAZ039-050045-
/O.EXP.KPQR.WI.Y.0001.000000T0000Z-170105T0000Z/
GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-
INCLUDING THE CITIES OF...HILLSBORO...PORTLAND...OREGON CITY...
GRESHAM...VANCOUVER...BATTLE GROUND...WASHOUGAL
339 PM PST WED JAN 4 2017

...WIND ADVISORY WILL EXPIRE AT 4 PM PST THIS AFTERNOON FOR THE
PORTLAND AND VANCOUVER METRO AREA...

THE WIND ADVISORY WILL EXPIRE AT 4 PM PST THIS AFTERNOON. 


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this wind advisory went out at Jan 2, 9:00 PM PST, 6 hours 40 minutes earlier.

Area forecast discussion, Jan 2, 9:00 PM PST, 6 hours 40 minutes before
Area Forecast Discussion
National Weather Service Portland Oregon
859 PM PST Mon Jan  2 2017

.SYNOPSIS...Low pres off the Oregon coast Mon evening will
continue to move slowly to the sw tonight and Tue as high pres
settles in over the northern Rockies. This will strengthen the
offshore flow through the gorge bringing in more cold and dry air.
Another low pres system moving into northern CA will spread snow
north into western Oregon Tue night and Wed. The cold air will
remain into the end of the week, with another Pacific system this
weekend bringing another chance for more winter weather in
the low lands.

&&

.SHORT TERM...Tonight through Thursday...Added a Winter Weather
Advisory for the Central Columbia Gorge and Hood River Valley as
isentropic lift continues to generate snow showers in this area. With
reported higher than normal snow ratio's, think there's a good chance
that Hood River gets a couple inches before snow should start to
taper off around 10pm. Also seeing a region of isentropic lift in the
west-central Willamette Valley, in Yamhill and Polk Counties in
particular. This area has seen snow all day today and looks like it
may continue until the dry easterly winds finally dry out the air
mass enough to shut them down. This appears to occur sometime
overnight.

Water vapor imagery shows the Low moving west offshore this evening,
which has increased the offshore winds and should bring an end to
shower activity over the Valley overnight tonight. Strong pressure
gradient is setting up across the Gorge with the cold high moving in
on the east side. Peak winds in the west Gorge appear likely Tuesday
night into Wednesday morning when general peak gusts reach around 60
mph.

As has been expected, temps over the next few days will be cold as
850-mb temps on the order of -10 deg C remain pushed out as far west
as the Willamette Valley for the next few days. Clouds, winds and
snow cover will play significant roles in just how cold various
locations get each night. Expect the coldest low elevation low temps
the next few nights to be those areas with little wind or cloud
cover, and some snow on the ground. In those places lows well down
into the teens are likely, while clouds and wind will tend to keep
temps warmer in other areas.

Models generally coming around to a similar solution for the
offshore upper low and related surface low expected to move back
inland Tue night into Wed. The surface low is now expected to track
well to the south into northern CA, while the upper low follows
across southern Oregon Wed. This should allow some moisture and
precipitation to spread north into nw OR late Tue night into Wed,
although just how far north is debatable. For interior areas if the
precipitation materializes, it would fall as snow, while at the
coast a mix would be possible. At this time there is enough
uncertainty with the how far northward the precipitation extends
given the track differences, that chance pops will have to do for
now for much of the region in OR. Best pops will be over the Oregon
Cascades where easterly upslope flow will add some lift, and across
the far south.

EC is quicker to move the low off to the east Wed night and Thu.
Either way, will likely see chances for lingering snow showers come
to an end by Thu. Low level flow remains offshore throughout the
event as the surface low passes by to the south, so cold air will be
little if any modified overall.

.LONG TERM...Thursday night through Monday...No changes. Previous
discussion follows...Considering all the issues the models have had
with getting through the mid week, models actually not in bad
agreement for the end of the week and through the weekend. Fri looks
like a dry day between systems, with a continuation of an offshore
flow through the Gorge. It doesn't look like the cold air ever really
gets dislodged from the east side, or for that matter, from the
valleys on the west side of the Cascades, so temps should remain
colder than normal heading into the weekend. GFS, EC and CMC all dig
a low south off the BC coast Fri, and then place it a little south
of 50N off the WA and southern BC coast for the weekend. A series of
shortwaves then lift across the Pacific NW in a sw flow aloft. In
addition to spreading moisture up over the cold low level air mass,
the sw flow also allow warming temps aloft. Overall the most recent
models runs all seem to indicate a wintery mix of precipitation over
the weekend for inland areas, transitioning from snow to freezing
rain to rain. Given the similarities in the models, have opted to go
ahead and add the mention of freezing rain to the valleys Sat into
Sun.

&&

.AVIATION...Increasing easterly and northerly winds will bring
predominantly vfr conditions to most taf sites through 06z
Wednesday. The main exception to this will be at KEUG where mvfr
and ifr conditions may persist through at least 18z Tuesday...and
possibly quite a bit longer.

KPDX AND APPROACHES...Offshore flow will bring gusty east winds
and vfr conditions through 06z Wednesday. Easterly wind gusts of
30 to 40 kt will be possible Tuesday into Tuesday night. /Neuman

&&

.MARINE...Increasing offshore flow will bring gusty east winds
to the waters for at least the next 48 hours. This will help allow
a westerly swell to subside with seas likely becoming
predominantly wind driven. Seas will likely be several feet higher
beyond 20nm offshore compared to the immediate coastline over the
next 48 hours. Anyway, current small craft advisory level wind
gusts of 25 to 30 kt will likely increase late Tuesday,
particularly across the northern waters. As a result, issued a
Gale Watch for easterly winds for the northern waters. Forecasted
pressure gradients between the Inland Northwest and SW Oregon
Coast support Gale Force winds across our northern waters based on
past events.

High pressure shifting over the waters late in the week should
bring a noticeable downturn in winds, and subsequently seas.
However, a series of low pressure systems moving into the
northeast Pacific will likely bring increasing southerly winds and
seas over the weekend. /Neuman

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory until 10 PM PST this evening for
     Central Columbia River Gorge-Upper Hood River Valley.

WA...Winter Weather Advisory until 10 PM PST this evening for
     Central Columbia River Gorge.

PZ...Gale Watch from Tuesday evening through Wednesday afternoon for
     Coastal Waters from Cape Shoalwater WA to Cascade Head OR
     out 60 nm.

     Small Craft Advisory for winds until 6 PM PST Tuesday for
     Coastal Waters from Cape Shoalwater WA to Cascade Head OR
     out 60 nm.

     Small Craft Advisory for winds until 4 PM PST Wednesday for
     Coastal Waters from Cascade Head OR to Florence OR out 60
     nm.

&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. The area is
commonly referred to as the forecast area.

In the hours before

Local storm report, Jan 2, 9:43 PM PST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
943 PM PST MON JAN 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY SNOW       5 NNE HOOD RIVER        45.78N 121.48W
01/02/2017  E12.0 INCH       KLICKITAT          WA   PUBLIC

            FACEBOOK REPORT FROM NEAR BOURDOIN MOUNTAIN. MAY BE IN
            KPDTS CWA

&&

CNEUMAN

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 5:00 PM PSTWinter Weather AdvisoryPQR5 hr
Jan 2, 7:32 PM PSTGale WatchPQR7 hr
Jan 3, 2:45 AM PSTGale WarningPQR35 hr

Nearby

Wind Advisories in Oregon, 2017Wind Advisories in Washington, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.